[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 8, 1984

Dose-Dependent Bronchospasm From Sulfites in Isoetharine

Author Affiliations

From the Colorado Allergy Research Institute (Drs Koepke, Christopher, and Seiner) and the National Jewish Hospital and Research Center—National Asthma Center (Dr Chai), Denver.

JAMA. 1984;251(22):2982-2983. doi:10.1001/jama.1984.03340460060024
Abstract

ADVERSE reactions to sulfiting agents used as preservatives in foods and medications are being reported with increasing frequency.1 Many bronchodilator solutions contain sulfites as antioxidants. We have previously called attention to the fact that sulfite-preserved bronchodilator solutions will liberate sulfur dioxide when nebulized.2 Since the asthmatic airway has a heightened reactivity to sulfur dioxide, such exposure could place the asthmatic patient at risk.3 This article describes an asthmatic patient who experienced a paradoxical response to isoetharine containing sodium bisulfite as preservative.

Report of a Case  The patient was a 31-year-old aspirin-sensitive asthmatic woman whose condition was first diagnosed when she was 9 years of age. In addition to bronchodilators, she had been taking daily steroids since the age of 10 years. Between 1972 and 1975, the patient experienced four episodes of severe wheezing following the ingestion of dried apricots, wine, a restaurant salad, and guacamole dip. The

×